|False Negative PCR
Feb 13, 2007
I recently had protected vaginal sex and am concerned about my status. I experienced gingivitis like breathe and felt feverish shortly after the incident. I began viread and combivir 10 days after the incident and tested negative in an ultra sensitive PCR test 16 days after the incident. I experienced clear penile discharge 10 days after the incident that is not related to any other STD. My question is whether the PCR test may be a false negative because (1) the timeframe was too short or (2) the combivir and viread for 5 days before the test brought my viral loads too low for the test. Thanks
| Response from Dr. Frascino
". . . Gingivitis like breath . . . ????" What the hell is that?
Several serious mistakes have been made in your case to date:
1. If you had "protected vaginal sex" and the latex condom was used properly and did not break, your HIV risk would be essentially nonexistent, even if you had garlic breath. Consequently, PEP (post-exposure prophylaxis) should never have been offered or taken.
2. If PEP was indicated and in your case it clearly was not it would need to be started as soon as possible and no later than 72 hours after the HIV exposure. Beginning Combivir and Viread 10 days after your non-exposure makes absolutely no sense whatsoever. The doctor who prescribed it demonstrated bad judgment and a lack of understanding concerning HIV transmission and post-exposure prophylaxis medications.
3. PCR viral load tests should not be done while you are on PEP, which is in essence comprised of potent antiretroviral drugs. Yes, antiretroviral therapy could drive plasma viral load (PCR) to undetectable levels.
My advice is simple:
a. Stop PEP. You had no real reason to start it and it was started way too late to be effective even if you did.
b. Get a single HIV-antibody test at the three-month mark to put your residual fears of being HIV infected permanently to rest. Testing prior to three months is not considered to be conclusive.
c. Send a copy of this post and my reply to the doctor who prescribed your PEP.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.